My mother has COPD (maybe emphysema?). She has been told different things, that she has only 27% lung capacity, that she can't go to a high altitude for our family reunion (6,800 ft.) or that she can but with oxygen 24/7...every Dr. says something different. She needs a new hip but can't go through surgery unless with a spinal block... and she feels horrible all of the time. She has no energy, and just feels really bad. She had their home (of 45 years) tested for mold, and it didn't have mold. She thinks the carpet may need to be torn up? She is trying everything, and I feel horrible for her.
A friend told me last night that her friend's mom had COPD and had some exposure to carbon monoxide which was poisoning her. Why? How can you prevent that if that is what is making her feel so horrible?!
How can we help me dear, sweet mom? She has seen every Doctor in town!
Thank you so much, Concerned Daughter 512
I am surprised that “every doctor says something different.” The three main reasons why persons experience carbon monoxide toxicity are: 1) they or someone in close contact smokes cigarettes, 2) they live very near to a freeway or a busy intersection or 3) there is a leak in the exhaust line of a home heating/ventilation system. Short of those possibilities, carbon monoxide poisoning need not be invoked to explain her symptoms. Should you doubt what I have stated, a simple blood test to measure her blood CO level would settle the question.
Mold exposure is equally unlikely to be a cause of her symptoms.
If your Mom truly has a 27% lung capacity or any value approaching 27%, there is a strong possibility that her symptoms are a symptom of oxygen deprivation. That is, she is experiencing low blood oxygen levels for sustained periods any time during the 24 hour day, in which case she would require supplemental oxygen at her current altitude. Keep in mind that there may well be other health problems, including those that bear no relationship to her lung disease, that would be manifest by “no energy, and just feels really bad” including heart disease, a sleep disorder, a metabolic disease or many others.
You may want to get yet another opinion from a lung specialist (pulmonologist); one unrelated to her current physicians and unlikely to be biased by their opinions.
I also have COPD. I suspected, for a variety of reasons, that I was suffering from an overgrowth of Candida albicans (a yeat/fungus), and that this was making my lung condition worse. A test proved positive. I am being treated for this ailment and my lung function is improving and there is much less congestion.
Those with COPD often use inhaled steroids which is food for candida (as are antibiotics), the same organism that causes thrush. Rescue inhalers also promote thrush. What starts out as thrush will rise to the sinuses and descend to the lungs. And that is what happens. But notice that you are always told to rinse your mouth out after using albuterol or a steroid inhaler. I don't see how that helps sinuses or lungs, but it does recognize the overgrowth of candida.
If your mother does have candidiasis and is treated for it, her condition will improve.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.